NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Diabetes & thyroid disease
I have hypothyroidism and Type II diabetes. I`ve been taking Synthroid for many years but was just recently diagnosed with Type II. I`m now taking Glipizide, too. I have gained about 15 pounds in two months and feel bloated most of the time. Is there an interaction between the two drugs?
The issue is probably not really a matter of a drug interaction. It is not clear to me whether when you say "bloated," you mean a feeling of clothes feeling a little tighter, or nausea or stomach fullness or something else. It may be that the type 2 diabetes is related to body weight and to caloric intake, and when the diabetes was not controlled, some of the sugar taken was being lost in the urine. However, the glipizide increases the amount of circulating insulin and makes it possible for that sugar to then be taken up by the body's tissues: that could result in weight gain, if there is not an adequate reduction in caloric intake. So if it is a matter of clothes feeling snug, the likeliest thing is that it is related to going from inadequately treated to better treated diabetes. It is possible that the thyroid hormone replacement is not exactly right for the thyroid condition, and it may be worth repeating the thyroid tests - but I doubt if that would be related to starting the diabetes medication.
Please feel free to write back if you think a clarification of your question would allow me to give you a more helpful answer.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati